Nebraska, 2011

Hail in Nebraska, June 3, 2011

June 3, 2011 · NWS LBF · 3 events in 1 county or zone

Isolated severe thunderstorms developed in the evening hours across portions of southwest into central Nebraska. The storms produced a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe thunderstorms developed in the evening hours across portions of southwest into central Nebraska. The storms produced a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 3, 1:30 PM CST, 7 hours 19 minutes earlier.

Area forecast discussion, Jun 3, 1:30 PM CST, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT FRI JUN 3 2011

.DISCUSSION...
ANOTHER UPPER LEVEL DISTURBANCE ACROSS THE SRN HIGH PLAINS IS
EXPECTED TO SPARK A ROUND OF THUNDERSTORMS THIS AFTN WHICH SHOULD
LIFT NORTH THROUGH SCNTL NEB TONIGHT. HPC HAS TAKEN A MORE
NORTHWEST TRACK WITH THE DISTURBANCE AND THE FCST BLENDS THE HRRR
AND HPC HOLDING POPS TO THE SRN AND ERN PARTS OF THE FCST AREA. THIS
IS VERY GENEROUS AS THE DISTURBANCE COULD TRACK SOUTH AND EAST
OF THE FCST AREA AS SUGGESTED BY THE HRRR. HRRR SFC BASED CAPE WOULD
SUGGEST NO SEVERE WEATHER POTENTIAL BUT LOOKING ALOFT THERE COULD BE
SUFFICIENT ELEVATED CAPE FOR A FEW STORMS WITH LARGE HAIL. THE AREA
OF CONCERN IS GENERALLY FROM KIML TO KLBF TO KBBW AND SOUTH.

PACIFIC HIGH PRESSURE IS EXPECTED TO CONTINUE BUILDING SOUTH THROUGH
THE FCST AREA SATURDAY PUSHING THE FRONT SOUTH AND DEEPER INTO
KANSAS. DEEP EASTERLIES TO 800MB ACROSS THE CNTL HIGH PLAINS ARE
EXPECTED TO ADVECT MOISTURE WEST IGNITING THUNDERSTORMS ON THE FRONT
RANGE LATE IN THE AFTERNOON. MOST OF THIS ACTIVITY IS EXPECTED TO
TRACK THROUGH KS AND FAR SRN NEB SATURDAY NIGHT BEFORE WEAKENING.

THE WARM FRONT LIFTS NORTH INTO NEBRASKA SUNDAY FOCUSING GOOD
INSTABILITY ACROSS NCNTL NEB. A DRYLINE BULGE OPERATES ACROSS WRN
NEB IGNITING STORMS ROUGHLY ALONG AND EAST OF HIGHWAY 83 NORTH OF
INTERSTATE 80. WINDS ALOFT ARE STRONG AND BUFKIT SUGGESTED SUPERCELL
DEVELOPMENT WITH A MULTICELL SEVERE STORM ENVIRONMENT DEVELOPING IN
THE DEEPER MOISTURE A BIT FARTHER EAST. SPC IS SILENT ON THIS ONE FOR
NOW BUT THIS COULD BE ONE TO WATCH FROM 21Z SUNDAY ONWARD.

MONDAY...STORM DEVELOPMENT IS POSSIBLE FROM KANW THROUGH KONL
INCLUDING HOLT AND BOYD COUNTIES AS THE WARM FRONT LIFTS INTO THE
NIOBRARA VALLEY. JUST ISOLATED STORMS ARE POSSIBLE THROUGH 00Z AS
INDICATED BY THE NAM. PER NAM AND GFS...4000+ MLCAPE AND 35 TO 40 KTS
OF BULK SHEAR SUPPORT SUPERCELL STORM DEVELOPMENT.

TUESDAY...THE WARM FRONT CONTINUES LIFTING NORTH INTO THE NRN
PLAINS. TEMPS SHOULD RISE INTO 80S TO LOWER 90S. THE UPPER LEVEL
RIDGE ACROSS THE SRN PLAINS AND LONG WAVE TROF ACROSS THE WRN U.S.
CONTINUE THE MINI HEAT WAVE FOR ONE MORE DAY.

WEDNESDAY...A MID LEVEL DISTURBANCE EJECTING OUT OF THE WESTERN
U.S. LONGWAVE TROF WILL DRIVE A COLD FRONT THROUGH THE CNTL PLAINS.
ALL MODELS DROP SFC LOW PRESSURE SOUTH INTO THE SRN HIGH PLAINS.
ISOLATED POPS ARE IN PLACE WEDNESDAY NIGHT AS A WEAK WAVE MOVES
NORTHEAST OUT OF COLORADO.

THURSDAY AND FRIDAY...A COLD FRONT SHOULD REMAIN SOUTH OF THE FCST
AREA WITH HIGHS IN THE 70S TO LOWER 80S.

&&

.AVIATION...
THE FRONTAL BOUNDARY HAS PUSHED SOUTH AND EAST OF BOTH TERMINALS
EARLY THIS MORNING LEAVING BEHIND GENERALLY CLEAR SKIES AND
NORTHERLY WIND GUSTS TO AOA 20KTS EARLY THIS AFTERNOON.  INTO THE
EVENING WINDS ARE EXPECTED TO DECREASE SIGNIFICANTLY WITH 10KTS OR
LESS FROM THE NORTH AND EAST.  HOWEVER A LOW LEVEL JET WILL
STRENGTHEN OVERNIGHT AS THE RIGHT REAR QUADRANT OF AN UPPER LEVEL
JET PUSHES NORTHEAST INTO MINNESOTA.  SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND NORTH OF THE FRONTAL BOUNDARY...THEN
MOVE NORTHEAST.  THESE STORMS COULD AFFECT THE LBF TERMINAL AFTER
05Z TONIGHT...BRINGING GUSTY ERRATIC WINDS AND THE POSSIBILITY OF
HAIL AND HEAVY RAIN.  FOR NOW WILL LEAVE THE MENTION OF TSRA IN THE
TAF FOR LBF AS CONFIDENCE IS FAIRLY HIGH...BUT WILL NOT INCLUDE FOR
THE VTN TERMINAL AS MODEL SOLUTIONS KEEP THE PRECIPITATION ACROSS
SOUTHERN AND CENTRAL NEBRASKA.
&&

.HYDROLOGY...
RIVER STAGES ALONG THE NORTH PLATTE RIVER HAVE LEVELED OFF UPSTREAM
OF LAKE MCCONAUGHY AND ARE EXPECTED TO REMAIN NEARLY STEADY THROUGH
EARLY NEXT WEEK AS RELEASES FROM RESERVOIRS IN WYOMING HAVE BEEN
REDUCED. HOWEVER...RELEASES FROM LAKE MCCONAUGHY WILL CONTINUE TO BE
HIGH SO THE RIVER IS EXPECTED TO CONTINUE SLOWLY RISING AT NORTH
PLATTE. CURRENT INDICATIONS ARE THAT THE STAGE WILL INCREASE TO
AROUND 8.1 FEET EARLY NEXT WEEK. WITH WARMER DAYS AHEAD...MOUNTAIN
SNOW-MELT IN THE SOURCE REGION OF THE RIVER LOOKS TO INCREASE...BUT
HOW MUCH AND WHEN THIS WATER WILL GET INTO THE RIVER SYSTEM IS STILL
IN QUESTION. OTHER UNCERTAINTIES LIE WITH THE STAGE AT NORTH PLATTE
AS ABOVE RECORD LEVELS ARE BEING ACHIEVED...THUS THE EXACT BEHAVIOR
OF THE RIVER IS NOT KNOWN. WATER IS LIKELY SPREADING ONCE REACHING
CERTAIN STAGES...CAUSING RISES TO BE LESS THAN WHAT WOULD HAVE BEEN
ORIGINALLY ANTICIPATED. THE ENTIRE RIVER SYSTEM IS LIKELY TO
CONTINUE TO RISE THOUGH AS THE SNOW-MELT GETS UNDERWAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/SJ
Hazardous weather outlook, Jun 3, 2:45 PM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT FRI JUN 3 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-042045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
345 PM CDT FRI JUN 3 2011 /245 PM MDT FRI JUN 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THE DEVELOPMENT OF WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED
LATE TONIGHT ACROSS PORTIONS OF CENTRAL AND SOUTHWEST NEBRASKA.
SMALL HAIL...STRONG WIND GUSTS AND AREAS OF MODERATE TO HEAVY RAIN
CAN BE EXPECTED WITHIN THESE STORMS...HOWEVER THE PROBABILITY OF
SEVERE WEATHER REMAINS LOW.

LEVELS ALONG THE NORTH PLATTE RIVER DOWNSTREAM OF LAKE MCCONAUGHY
AND ON THE PLATTE RIVER DOWNSTREAM OF THE CONFLUENCE OF THE NORTH
AND SOUTH PLATTE RIVERS WILL CONTINUE TO RISE SLOWLY THROUGH
TONIGHT. LOCALIZED FLOODING ALONG THE NORTH PLATTE
RIVER...ESPECIALLY EAST OF THE CITY OF NORTH PLATTE AND IN
MCPHERSON COUNTY WILL CONTINUE INDEFINITELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY NIGHT AS THE FRONT
LIFTS BACK TO THE NORTH ACROSS CENTRAL AND NORTHERN NEBRASKA. THE
FRONT WILL STALL AGAIN OVER NORTHERN NEBRASKA AND THUNDERSTORMS
ARE POSSIBLE SUNDAY AFTERNOON AND EVENING IN NORTH CENTRAL
NEBRASKA.

FLOODING ALONG THE NORTH PLATTE RIVER AND LOCALIZED FLOODING IN
SOUTHWEST NEBRASKA WILL CONTINUE INDEFINITELY. WARM TEMPERATURES
OVER THE ROCKIES WILL ENCOURAGE RUNOFF FROM THE SNOW MELT THROUGH
NEXT WEEK. THIS MAY REQUIRE INCREASING RELEASES FROM RESERVOIRS
WHICH WOULD RESULT IN ADDITIONAL RISES ALONG THE NORTH PLATTE
RIVER AND POSSIBLY SOME RISES ON THE SOUTH PLATTE RIVER. OF
COURSE...ADDITIONAL RISES IN LEVELS ALONG EITHER THE NORTH PLATTE
OR THE SOUTH PLATTE WILL TRANSLATE TO RISES DOWNRIVER OF THE
CONFLUENCE OF THE NORTH AND SOUTH PLATTE RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

The radar

The North Platte radar (KLNX), 93 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lincoln

When
June 3, 8:49 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.130, -100.770

Deputy reported quarter to golf ball size hail at Walker road and Buffalo road in North Platte.

Hail, Lincoln

When
June 3, 8:53 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.770

Hail, Lincoln

When
June 3, 8:55 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.770

At Quality Inn on the south side of North Platte.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299521, 299522, 299524.